Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
- Reported by
- OFFICIAL NWS OBS.
Substantial summer thunderstorms provided some of the most widespread and consistent heavy rains compared to recent years. Overall across north and central New Mexico the rainfall was very welcome and provided a much needed break in the 4 to 6 year long period of moderate to excessive drought.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Substantial summer thunderstorms provided some of the most widespread and consistent heavy rains compared to recent years. Overall across north and central New Mexico the rainfall was very welcome and provided a much needed break in the 4 to 6 year long period of moderate to excessive drought. August 2006 was wetter than average for many areas, except for the far northwest districts which continue to report below normal rainfall. Stations from Albuquerque south to Socorro reported some of the heaviest ever monthly and one day rain totals. The Albuquerque Airport weather office reported 3.74 inches in August to tie the monthly record establish in 1935 and also making the month the sixth wettest month on record since 1892. The June through August rainfall total for Albuquerque at 8.43 inches set a new summer record to offset the previous record total for the 3 months of 8.27 inches. Some stations such as the Albuquerque Airport and Foothills stations along with Abbott, Alcalde, Bosque Del Apache, Capitan, Chama, Cimarron, Conchas Dam, Fence Lake, Glenwood, Gran Quivera, Grants, Grenville, Luna, Navajo Dam, Portales, Ruidoso and Santa Fe saw August rain reach more than 200 percent of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 8:46 PM MST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 946 PM MDT MON JUL 31 2006 .UPDATE...MOST CONCENTRATED AREA OF RAIN THROUGH MIDNIGHT WILL CONTINUE TO BE THE LOWER RIO GRANDE VALLEY. MEANWHILE...EASTERN PLAINS SHOULD BE FAIRLY QUIET...ALTHOUGH OUTFLOW BOUNDARY MOVING SOUTH ACROSS SE CO COULD KICK OFF A STORM OR TWO LATER TONIGHT. BUT IN GENERAL SHOULD SEE A DECREASE IN COVERAGE AFTER MIDNIGHT. HAVE AMENDED POPS TO REFLECT THIS THINKING. MADE JUST SLIGHT ADJUSTMENTS TO LOW TEMPS...KD && .PREV DISCUSSION...248 PM MDT MON JUL 31 2006 OVER THE PAST SEVERAL DAYS OF FORECASTING...HAVE RUN OUT OF THINGS TO SAY. UPR LVL LOW CONTINUES TO REMAIN LOCATED OVER THE CENTRAL PART OF THE STATE. MODELS ARE STILL RELUCTANT TO MOVE IT OUT OF THE AREA. AS SOON AS ONE MOVES OUT ANOTHER REPLACES THE PREVIOUS ONE AS INDICATED BY MODELS. WILL BE A LITTLE CHANGE GOING INTO THE MIDDLE PART OF THE WEEK AS A LITTLE DRIER TREND EXPECTED ON WEDNESDAY AS THIS DAY WILL BE ABOUT THE ONLY SLIGHTLY DOWN DAY. BY THURSDAY UPR HIGH LOCATED EAST OF THE STATE WILL SLIDE EAST INTO THE LOWER MS VLY...OPENING NM UP TO SOME DEEPER SOUTHERLY FLOW. FOR THE NEAR TERM FORECAST...STATE TO REMAIN IN UNSETTLED WEATHER PATTERN. NO CHANGES TO THE EXTENDED FORECAST...16 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUL 31 2006 NMZ001>021-026-011200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING. STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO PEA OR DIME SIZE...WIND GUSTS TO AROUND 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...HEAVY THUNDERSTORM RAINS MAY RESULT IN LOCALIZED FLOODING. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 99
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
851 PM MDT MON JUL 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM FLASH FLOOD BELEN 34.66N 106.78W
07/31/2006 VALENCIA NM TRAINED SPOTTER
WATER A FOOT AND A HALF DEEP ON STREET. SOME WATER
GETTING INTO HOUSE.
0800 PM FLASH FLOOD BELEN 34.66N 106.78W
07/31/2006 VALENCIA NM LAW ENFORCEMENT
MUDSLIDES ALONG INTERSTATE 25...ROAD CLOSED. NUMEROUS
HOMES FLOODED WITH SEVERAL INCHES OF WATER.
&&
KD22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530059, 5530060, 5530061, 5530062, 5530063, 5530064, 5530065, 5530066, 5530067, 5530068, 5530069, 5530070, 5530071, 5530072, 5530073, 5530074, 5530075, 5530076, 5530134, 5530135, 5530136, 5530137.